MONDAY, Oct. 17 (HealthDay News) -- When it comes to telling the
difference between candy and some medications, teachers are almost
as likely to make an error as kindergartners, according to new
research conducted by two enterprising elementary schoolers.
Casey Gittelman, who's now 12 years old, and her friend Eleanor
Bishop showed a special medicine cabinet filled with medicine and
candies to teachers and kindergarten students at Ayer Elementary
School in Cincinnati, to see how well they could distinguish candy
from medicine and vice versa.
"Neither of them could tell the difference between the medicine and the candy very well," said Gittelman, who's now in seventh grade. "The kids who couldn't read did worse," she added.
Gittelman is scheduled to present her findings Monday at the
American Academy of Pediatrics' National Conference and Exhibition
Thirty teachers and 30 kindergarten students were selected to
participate in the study. Gittelman's father, Dr. Michael
Gittelman, a pediatrician at Cincinnati Children's Hospital Medical
Center, helped the girls with the study. The specially stocked
medicine cabinet came from the hospital's Drug and Poison
The young students were able to distinguish candy from medicine
71 percent of the time. Teachers did slightly better, picking out
the medicine from the candy at a rate of 78 percent. Just 67
percent of the youngsters who couldn't yet read were able to
correctly identify what was candy and what was medicine.
Sweet Tarts were commonly mistaken for Tums (53 percent) or for
Mylanta (53 percent). Half the time, Reese's Pieces candies were
mistaken for Sine-Off, a decongestant medication. And, M&M's
candies were mistaken for Coricidin 43 percent of the time.
Coricidin is another decongestant medication.
Circular drugs and candies that had similar colors and shine and
no distinguishable markings were most likely to be mistakenly
identified, according to the study.
"The FDA is working hard to try to make medicines palatable to kids. But, there's a fine line between making a medicine such that a child is willing to take it, but not making it so tasty that they want to take it all the time. It's not an easy science," said Dr. Robert Squires, clinical director of pediatric gastroenterology at Children's Hospital of Pittsburgh.
"I think that if companies that make medicines could make them to look less like candy, then less unintentional ingestions will occur in kids," said Gittelman.
She also said that it's important to lock up medications and
keep them in their original packaging. Almost one-quarter of the
teachers in the study said that medications weren't locked up or
out of reach in their homes.
A second study -- this one done by adults and scheduled for
presentation at the same meeting -- found that in 24 homes with
children between 2 and 6 years old, 22 percent of medications
weren't stored safely. That included 30 percent of drugs containing
That finding is particularly important because acetaminophen can
be toxic to children when consumed in higher-than-approved
But, said Squires, it's understandable that parents might
underestimate the risk posed by acetaminophen. "When you can go to
a big box store and buy enough acetaminophen to kill 30 people,
it's hard to think that could be harmful," he explained.
"I wouldn't want people to be afraid of acetaminophen. Acetaminophen is a very good medicine when taken in a standard dose," said Squires. But, when taken in large quantities, the drug can cause liver failure. "Recent data suggests that about 12 percent of acute liver failure in kids is from acetaminophen. And, about one-third of kids attempting suicide between 10 and 17 years old take too much acetaminophen," Squires noted.
Combination cold and flu medications often contain
acetaminophen, but people may not realize that, and then take
another dose of acetaminophen on top of the cold medication. "It's
not necessarily a single high overdose, but over an extended period
of time, like when you have the flu," said Squires.
Because both studies were presented at a medical meeting, the
data and conclusions should be viewed as preliminary until
published in a peer-reviewed journal.
Learn more about preventing an accidental medicine overdose from
U.S. Food and Drug Administration.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.